Medically Reviewed By: Tom Iarocci, MD
Low blood sugar reactions can come on at anytime, and can prove to be quite problematic to any person who experiences them. If your blood sugar drops too low, this is called hypoglycemia, and it’s associated with a set of symptoms that many people learn to identify. Symptoms may be felt when blood sugar is less than 70 mg/dl, but people differ in their ability to “feel” their hypoglycemia, so it’s also important to keep tabs on the actual glucose levels during these episodes.
Symptoms of Hypoglycemia or Low Blood Sugar:
Symptoms of hypoglycemia can come on fast and without warning, making it important to know the steps to take if you or someone around you experiences a low blood sugar reaction, also called an episode of hypoglycemia, or simply a “hypo.” Hypoglycemia is also referred to as an insulin reaction or insulin shock.
Such an episode can result from missing a meal or delaying a meal, exercising too much, drinking too much alcohol, or taking too much insulin.
People experience low blood sugar reactions differently, and recognizing these symptoms at the earliest opportunity is often the result of a learning process that improves with time. Some of the early symptoms can include: trembling, dizziness, hunger, headache, sweating, pale skin, confusion, pounding heart, racing pulse and weakness. If these symptoms are experienced, the low blood sugar should be treated immediately. If left untreated, there can be more severe symptoms and complications like: poor coordination, seizures, loss of consciousness, accidents, and even death. Always carry a medical identification card—in case you pass out from low blood sugar, there will be information for emergency crews that tells them you have diabetes and what medicines you take. Be sure to educate family, friends, and those who are typically around you about the signs of low blood sugar, and what to do in case of an emergency.
Treating Hypoglycemia (Low Blood Sugar) Symptoms:
If you or a loved one has early symptoms of hypoglycemia, you need to treat it as soon as possible. The first thing you want to do is eat or drink something that has sugar in it. This should be about 15-20 grams of glucose or simple carbs—whatever is available—followed by a recheck of blood glucose in 15 minutes. Repeat until your blood glucose has normalized. After you feel a little better, and if your next meal is more than 30 minutes away, have a small snack to make your blood sugar levels go back to normal. Always keep snacks on hand since small candies and snacks can help prevent or reverse the low blood sugar reaction. Some people with diabetes carry prescription glucagon kits; talk to your health care provider about whether you should buy one and how and when it should be used.
In addition to regular testing, talk to your doctor to see if any course-correction may be needed to help prevent future hypoglycemic episodes.